December 8, 2022

A video on a pharmacist’s suggestions on ways to reduce the side effects of Metformin. Metformin remains one of the most prescribed medications for the management of Type 2 diabetes. Like any other medication, it is not devoid of side effects like nausea, upset stomach, and diarrhea.

Hi folks welcome back to the channel my name is koku if you are new around here i am a pharmacist today i’m going to be reviewing five simple things that you can do to mitigate some of the side effects of metformin or to reduce the side effects of metformin as you’re probably already aware metformin is the most one of the most widely prescribed medications for

Type 2 diabetes it is also sometimes used off-label for the management or treatment of pcos or polycystic ovarian syndrome metformin is generally considered safe and it’s very widely used like i already said but like any other medication it is not devoid of side effects it definitely has side effects most of my forming side effects to be gastrointestinal related

Damage that has something to do with an abscess stomach diarrhea flatulence vomiting nausea things of that sort long-term use of metforming has also been associated with a deficiency in vitamin b12 and i’ll talk a little bit more that towards the end of the video now despite all the issues surrounding medform in me forming a story guided by the american diabetic

Association as one of the first line medications for the treatment of type 2 diabetes just because not only does it lower the blood sugar levels effectively it also has some cardiac protective functions in some scenarios and also it is relatively inexpensive you know i know there’s been a lot of new medications out these days but you go back and you realize that

Metformin is still a very effective choice for the management of type 2 diabetes so that is the reason why it is necessary for people to be able to manage some of these side effects so they can stay on metformin before i proceed any further though just wanted to hint you that this review is for informational purposes only and it’s not intended to be a substitute

For medical advice from your physician so the number one tip to reduce the side effect or the upset stomach that metformin courses is to take it after the heaviest meal of the day if you happen to take medforming once a day then taking it after the heaviest meal of the day has been shown to reduce the effect of the upset stomach in the diarrhea and the nausea that

Is associated with metformin if you happen to take it twice a day the general recommendation is that take your two doses as far apart as possible or take it at the opposite end of the day so instead of say taking medforming after lunch and then after dinner you’re probably better off taking it after breakfast and then after dinner it has been shown that if you

Do it this way it tends to mitigate some of the gastrointestinal or some of the stomach upset that occurs when one takes metformin the second tip is to consider taking the extended release formulation of metformin now a lot of the times for cost considerations the immediate release met forming is prescribed because it is affordable it is less expensive than

The extended release but there are more incidences of abscess stomach and side effects associated with the immediate release versus the extended release so if it is agreeable with your doctor discuss and see if the extended release would be an option for you i know a lot of the times some insurance companies will require prior authorization in order for them

To approve or pay for the extended release but if your doctor is able to document that you had an adverse reaction to the immediate release chances are very high that you can have the extended release approved so that you can take the extended release the third thing to consider is to consider a dose reduction now a lot of the metformin side effects a lot of

The side effects associated with metformin are dose dependent that means that the higher your dose the greater the incidences or the greater the the risk or chances of developing the side effects so it would be a good idea sometimes when you’re experiencing these side effects to work with your doctor to see if the a dose reduction will be good for you so a lot

Of times what they would do is they’ll reduce you to the minimum possible dose and then as and when you tolerate it the dose will be gradually increased maybe after a week or so or maybe of two weeks depending on how quickly you are able to tolerate it and then you can gradually work your way up to the desired dose that the doctor wants you to be on doing this

Has shown in a lot of instances to mitigate some of these gastrointestinal side effects associated with metformin the fourth thing is to consider taking a vitamin b12 supplement i say this because long-term use of metformin has been associated with malabsorption of vitamin b12 and vitamin b12 is key in a lot of the body’s processes and i want to single out memory

A lot of the times you hear that metformin causes dementia metformin causes memory loss that is due to the fact that long-term use of metformin has been shown to cause a malabsorption in other words you don’t absorb enough of vitamin b12 in your system and i did a video particularly detailing that observation and i will link it up there so if you’re interested

You can take a look at it and watch that video so discuss with your doctor maybe they may do some blood levels to see if your vitamin beta levels are not at the appropriate level if that is the case then the doctor may prescribe a vitamin b12 shot or pill or whatever the case may be for you typically when you are very low they will they would want to bring you

Up quickly and therefore they will recommend you getting some injections or shorts to bring you up to the appreciable level and then later on they would all that you have to take maybe some over the counter by time in b12 preparation something like that and then the fifth one which i personally am not a big fan of is to switch the brands so a lot of the times

People will react to one particular type of generic or one metformin from a particular company but not the other some people swear by it and they say that if they switch from company to company b their issues were resolved so if all these fail that is also an option that you can consider you can kind of talk with your pharmacist and negotiate with him to see if

They can get you a different company or a different brand of metformin i said i’m not a very big fan of this it’s rare it doesn’t really solve a lot of the problems but obviously it’s weather short if you’ve gone through all the other tips and tricks and nothing seems to be working it’s definitely worth trying i thank you so much i hope you found some value in

This video if you did please hit the subscribe button if you have not already done so and share with anybody else who you think you may find useful as well thank you very much and i’ll catch you on the next video

Transcribed from video
5 Simple Ways To Reduce Metformin Side Effects By Pharmacist Conversations